Monday, January 18, 2010

fainting attack in parkinson's disease

Fainting attacks in Parkinson’s Disease

Fainting attacks are episodes of loss of consciousness that occur due to various reasons. It starts suddenly, usually within seconds and so fast that many patients fall onto the floor before they can react to it. The episodes are generally short, ranging from seconds to several minutes. Following the attack, patients usually regain consciousness. It can occur only once or more depending on how soon patients are brought to the hospital for treatment.

Fainting attacks, even if it occurs only once, are serious matter. Patients must be brought to the hospital immediately for two reasons. Firstly, they may indicate the presence of serious medical problems such as heart disease. Secondly, during the falls, some patients may be unlucky enough to develop internal injury. The most serious and potentially life-threatening is head injury with bleeding in the brain.

Fainting attacks do not just affect patients with Parkinson’s Disease (PD). It can happen in any patient, sometimes healthy people. Despite this, particular attention should be paid to PD patients because they have a higher risk of developing fainting attacks than anyone else. This is because most PD patients are elderly people who commonly have heart or brain diseases that can cause fainting attacks. In this article, I will discuss the various causes of fainting attacks among patients with such as follows;

a) Heart diseases

This is the most serious disease because heart problems can lead to immediate death. The usual heart problem that can cause fainting attacks is cardiac arrhythmia, which is a disorder of heart rhythm. Patients with cardiac arrhythmia get fainting attacks because the abnormal heart rhythm affects the normal heart function. This leads to reduced amount of blood and oxygen that go to the brain. As a result, the brain activity is disturbed and patients lose consciousness. Following the fall, patients regain consciousness within less than a minute.

Cardiac arrhythmia is a manifestation of several types of heart diseases. This could be a disorder that is called “sick sinus syndrome” that usually occurs in elderly people. In this disorder there is disruption of the electrical circuit in the heart due to ageing process. As a result, the heart rhythm is chaotic. The proper treatment for this problem is a heart pacemaker, whereby a battery sends electric signals to the heart in order to regulate the heart rhythm. Another type of heart disease is a heart attack that is caused by blockage of the blood vessels in the heart. Heart attack is also more common in the elderly people. In view of the strong tendency of elderly people to get heart diseases, anyone who has have a fainting attack must seek specialist treatment without delay.

b) Brain diseases

The most common brain disease that can cause fainting attacks is seizure or fit. This disorder is characterized by uncontrollable jerking of the limbs with loss of consciousness. The attack starts suddenly. Sometimes there are also dribbling of saliva, urine incontinence (passing urine without being able to control it) and bluish discolouration of the lips. Each attack usually lasts several minutes. Following the attack, the patient complains of headache and sleepiness. Sometimes, the patient becomes confused for up to one hour.

Seizure / fit can be either a disease on its own (epilepsy) or due to various other diseases such as stroke, brain tumour, brain infection, etc. The patient should be investigated immediately at the hospital and treated with drugs to prevent seizure from happening again.

c) Low blood pressure (postural hypotension)

This is condition which results in reduced amount of blood / oxygen going to the brain. Consequently, the patient loses consciousness. The fainting attacks typically occur when the patient is standing up from a sitting position or walking. The patient usually regains consciousness immediately following the attack (within less than one minute).

There are many reasons why a patient can develop postural hypotension. The most common cause in a PD patient is the medication itself (Madopar, Sinemet, Jumex, bromocriptine, Trivastal, etc). Occasionally, it is due to the PD itself. Other less common causes are dehydration (due to severe vomiting, diarhoea, bleeding in the stomach) and heart failure.

The treatment of postural hypotension depends on the cause. If it is due to Parkinson’s drugs, the dose of the drugs should be reduced. Usually, the dose of all other drugs is reduced before Madopar / Sinemet, because these two drugs are the most efficacious drugs in PD. At the same time, the patient is advised to sit on the bed or chair for about several minutes before standing up.

If these measures fail (and investigations have determined that there is no other causes such as heart failure), fludrocortisone can be used. This drug helps by elevating the blood pressure.

d) Low blood sugar (hypoglycemia)

In this condition, the blood sugar level is lower than normal (less than 2.5 mmol / l). As a result, patients lose consciousness. Hypoglycemia usually occurs in diabetic patients, either due to overdose of diabetic pills or missing the meal. In less severe cases, patients do not faint but develop symptoms such as dizziness, hunger, cold sweat and weakness of body.

Hypoglycemia is dangerous because it can kill a patient in a very short time. It is important to get a blood sugar level immediately to detect this condition. The immediate treatment of hypoglycemia is administration of sugar by giving sweet drinks (three to four teaspoons of sugar in a cup of water, Coca Cola, Pepsi, etc). If there is immediate access to hospital, the doctor can set up a drip to give sugar solution.

e) Sleep attacks

This is actually a very rare condition. During the attacks, patients just dose off without any warning. It happens at certain situation when people usually do not sleep, such as driving, doing computer work, having meals, etc. Sleep attacks are one of the very rare side effects of PD drugs.

f) Emotional problems

Occasionally, patients who have emotional problems may develop fainting attacks. It can be caused by extreme anger / sadness, e.g. hearing a very bad news. It should be emphasized that all other causes of fainting attacks must be excluded before the fainting attacks are attributed to emotional problem.

In conclusion, fainting attacks are serious disorder that are caused by various other potentially life threatening diseases. Patients should be immediately brought to the hospital for extensive investigations and treatment.

12 comments:

James said...

The consequences that cause the disease can lead to death, and so this disease is painful and people suffering from it suffers greatly by the constant pain caused by taking medications that are opioid narcotics such as Lortab , Vicodin, hydrocodone , which are very effective in suppressing the pain that causes the disease, we hope that people care and know findrxonline adequately informed as well as notes on your site.

Negocio Rentable said...

I really like this blog, you are very good making them. I say that the issue discussed in this blog is quite interesting and of high quality.

order viagra online said...

I, of course, a newcomer to this blog, but the author does not agree

generic cialis 20mg said...

Hello, I do not agree with the previous commentator - not so simple

gay stories high school said...

``Then I guess I better tell my mom I need a lawyer. While getting her earwell probed, she again pleaded, John, stop.
interracial slut stories
adult stories sites
free long adult sex stories
adult tickling stories
true oral sex stories
``Then I guess I better tell my mom I need a lawyer. While getting her earwell probed, she again pleaded, John, stop.

Anonymous said...

What's up everyone, it's my first pay a quick visit at this web page,
and piece of writing is genuinely fruitful designed for me, keep up posting such posts.


my blog post - food games

Anonymous said...

Hello, just wanted to mention, I loved this post. It was funny.
Keep on posting!

my web-site :: traction

Anonymous said...

Paragraph writing is also a excitement, if you know then you can write if not it is complicated
to write.

my website ... how to get more instagram followers

Anonymous said...

Thank you for every other fantastic post. The place else may anyone get that type of information
in such a perfect manner of writing? I've a presentation subsequent week, and I'm
at the look for such information.

Check out my homepage; twitter engagement

Anonymous said...

Thanks for finally talking about > "fainting attack in parkinson's disease" < Liked it!

my page :: buy
real twitter followers

Anonymous said...

Very nice write-up. I certainly love this website. Keep it up!


my website :: get targeted twitter followers

maggie.danhakl@healthline.com said...

Hi,

I thought you might find this interesting. Healthline has compiled a list of the Effects of Low Blood Sugar in a visual graphic and I thought you and your readers would be interested in seeing the information.

You can check out the information at http://www.healthline.com/health/low-blood-sugar-effects-on-body We’ve had good feedback about the article and we think it will benefit your readers by giving them med-reviewed information in a visual way.

If you think this information is a good fit for your audience would you share it on your site, http://movementdisorder.blogspot.com/2010/01/fainting-attack-in-parkinsons-disease.html , or social media?

Let me know what you think and have a great week.

All the best,
Maggie Danhakl • Assistant Marketing Manager
p: 415-281-3100 f: 415-281-3199

Healthline • The Power of Intelligent Health
660 Third Street, San Francisco, CA 94107
www.healthline.com | @Healthline | @HealthlineCorp